Joan Naidorf, DO, Tox Talk, Winter/Spring 1990, Volume 3, Issue 1
Chlorinated hydrocarbons include compounds such as chloroform, carbon tetrachloride and 1,1,1-trichloroethane (TCE). 1,1,1-trichloroethane is one of the least toxic of the chlorinated hydrocarbons. The major use of TCE is as a degreasing solvent in the metal and electronic industry. Commercially, TCE is found in dry cleaning agents, refrigerants, fumigants, paint thinners, lacquers, varnishes, tars, rubber solvents, inks and glues. Household products that may contain TCE include spot-removers, rug-cleaning agents and typewriter correction fluids. TCE was formerly used as an inhalational anesthetic agent but, due to its toxic effects, has been replaced by safer agents.
Typewriter correction fluid containing TCE has become a popular substance of abuse among adolescents because of its relatively low cost and easy availability.1 TCE is an extremely volatile, sweet-smelling liquid that can achieve high vapor concentrations. By inhaling a large dose of the vapors the abuser can experience a form of euphoria.2 Three modes of inhalation abuse are described. These are huffers, baggers and sniffers. Huffers spray or pour the liquid onto a cloth and place this over the nose and mouth. Baggers spray or pour the compound into a bag, which is usually plastic, and then place the bag over the face. Sniffers place the container of liquid, such as typewriter correction fluid, directly under the nose and inhale the vapors.3
Trichloroethane is absorbed through the lungs, skin and gastrointestinal tract.4 On exposure to high vapor concentrations, TCE is rapidly absorbed reaching toxic blood levels quickly. The compound is metabolised to trichloroacetic acid and trichloroethanol in the kidney, with the metabolites excreted in the urine. Approximately 91 percent of TCE is excreted unchanged through the lungs. The elimination half-life of the parent compound is triexponential with initial, intermediate and terminal phase elimination at 44 minutes, 5 hours, and 53 hours respectively.5
The OSHA standard for an eight hour industrial air-born exposure is 350 ppm. At this level of exposure, humans may experience mild eye irritation, decreased reaction time and impaired manual dexterity. Exposures above 1700 ppm. produce obvious disturbances of equilibrium, headaches and lassitude. Rapid loss of consciousness may occur at exposures above 2000 ppm.6,7
Oral ingestion of TCE will produce the same functional depression of the CNS as described following vapor inhalation.6 Ingestion of large amounts of TCE produce nausea, vomiting and diarrhea, typically seen within 30-60 minutes.4 Dermal exposure to TCE causes minor skin irritation with vesicle formation developing with prolonged contact of the chemical on the skin. Although absorption through the skin is related to the area of exposure, skin contact generally does not produce systemic toxicity.4 Direct ocular contact with TCE produces a mild, self-limiting conjuctivitis.6
The primary toxic effect of TCE is to the central nervous system and is manifested as CNS depression. Jones and Winter describe the death of a 20 year old electrician due to suppression of the respiratory center after working with TCE.8 Gerace reported apnea and coma in a 4 year old boy who was either exposed to the vapors or who may have ingested TCE from a flower-making kit.4 Treatment consisted of gastric evacuation and the administration of activated charcoal with a cathartic. The child recovered without sequelae.
The secondary toxicity of TCE, and perhaps the most life-threatening, is its ability to sensitize the myocardium to catecholamines. The occurrence of fatal cardiac arrhythmias may increase after massive sympathetic discharge and in the presence of hypercarbia and hypoxia.2 King reports that fatal arrhythmias were the cause of death in four teenagers who had intentionally inhaled typewriter correction fluid containing TCE.9 The temporal relation of three of the deaths to physical exertion suggests catecholamine-associated induction of fatal cardiac arrhythmias.9 Wodka describes anteroseptal myocardial injury in a 15 year old who was found in ventricular fibrillation after inhaling typewriter correction fluid.2
TCE is the least hepatotoxic of all the chlorinated hydrocarbons, but acute exposure may cause a transient increase in liver enzymes.4
The effects of chronic exposure in the workplace are well documented. Stesart reported lethargy during sedentary periods after five days of exposure to TCE at 500 ppm.10 In a group of workers exposed to TCE an intolerance to alcohol developed producing an erythematous skin reaction known as the "degreaser's flush."7 Two cases of peripheral neuropathies in workers exposed to TCE are reported by Liss.11
The diagnosis of TCE intoxication is based on a history of exposure. The distinctive sweet odor of the compound may be evident on the breath of the patient who has been exposed by inhalation or ingestion. Abusers of typewriter correction fluid frequently are found with the paraphernalia of abuse around them and the chalky white of the fluid on their face and hands.9 Definitive diagnosis of TCE intoxication is made by quantitative determination of the compound in the patient's blood, tissue or expired breath. Breath analysis is the most rapid and sensitive detection method.12 Urinary urobilinogen is the most sensitive indicator of liver stress produced by acute TCE poisoning.4
No antidote or specific treatment exists for TCE poisoning. Cough or dyspnea should be evaluated in the emergency department. The patient exposed to high vapor concentrations should be moved to fresh air immediately. Supplemental oxygen should be administered. Induction of emesis is recommended in the alert patient if performed within 30 minutes of an ingestion of TCE. Gastric decontamination with activated charcoal is recommended. Skin exposed to TCE should be immediately rinsed with soap and water. Exposed eyes should be irrigated with copious amounts of water or saline. Epinephrine should be avoided in the patient poisoned with TCE because of sensitization to the myocardial effects of catecholamines. All patients should be monitored for cardiac arrhythmias. Baseline hepatic and renal function tests should be obtained in chronic exposures since transient dysfunction may occur.
Health-care providers must be aware of the ubiquitous nature of TCE and its new popularity as an agent of abuse. The potential for CNS depression, respiratory depression, and the ability of this agent to sensitize the myocardium to the arrhythmogenic effects of catecholamines are the major toxicities of TCE poisoning.
Call our 24-hour toll-free emergency hotline